Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2015 (2015), Article ID 182951, 5 pages
http://dx.doi.org/10.1155/2015/182951
Case Report

Toxic Effects of Rhamnus alaternus: A Rare Case Report

1Teaching Department of Emergency and Intensive Care Medicine, Regional Hospital of Zaghouan, Street of Republic, 1100 Zaghouan, Tunisia
2Research Laboratory of Toxicology-Environment LR12SP07, Laboratory of Toxicology, Center for Emergency Medical Assistance, Montfleury, 1008 Tunis, Tunisia

Received 10 February 2015; Accepted 17 June 2015

Academic Editor: Aristomenis K. Exadaktylos

Copyright © 2015 H. Ben Ghezala et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

In Tunisia, there are about 478 species of plants commonly used in folk medicine. Medicinal plants and herbal remedies used are responsible for 2% of intoxications listed by Tunisian National Poison Center. Most cases are related to confusion between edible plants and toxic plants lookalikes or to an excessive consumption of therapeutic plants. We report the case of a 58-year-old man admitted to the Emergency Department of the Regional Hospital of Zaghouan (Tunisia), with renal failure and rhabdomyolysis. The patient reported having daily consumption of a homemade tea based on Mediterranean Buckthorn roots, during the last 6 months to treat type 2 diabetes. The aim of this work was to establish an association between the consumption of the herbal remedy and the occurrence of both renal failure and rhabdomyolysis. No similar cases have been reported in recent literature.